Hail, Gilchrist
- When
- April 20, 2:33 PM EST
- Where
- Gilchrist County, 1.38 mi S of Bell
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 29.730, -82.870
Nickel to dime size hail was reported 2 miles south of CR 340.
Severe storms developed during the afternoon beneath an upper level trough with cold 500 mb temperatures of -13 to -14 degrees Celcius. Storms focused along the the sea breezes and outflows.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Severe storms developed during the afternoon beneath an upper level trough with cold 500 mb temperatures of -13 to -14 degrees Celcius. Storms focused along the the sea breezes and outflows. Numerous reports of hail and a few wind damage reports were relayed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 20, 2:07 PM EST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 307 PM EDT WED APR 20 2011 ...NEAR RECORD HIGH TEMPERATURES THROUGH END OF WEEK... .SHORT TERM...ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS MOST OF NORTHEAST FLORIDA. HAVE BUMPED UP POPS OVER ENTIRE CWA TO ACCOUNT FOR INCREASED LIKELIHOOD OF FURTHER AFTERNOON SHOWERS AND THUNDERSTORMS...WITH THE HIGHEST CHANCES OVER CENTRAL NE FLORIDA WHERE THE SEA BREEZE BOUNDARY WILL BE MID-LATE AFTERNOON. TONIGHT'S LOWS WILL DROP INTO THE 60S ACROSS THE FORECAST AREA. ON THURSDAY...THE RIDGE WILL SHIFT SOUTH A BIT AS FRONTAL BOUNDARY SETTLES NORTH OF THE FORECAST AREA WITH INSTABILITY INTRUDING INTO SE GA. SCATTERED STORMS ARE EXPECTED FOR MUCH OF SE GA EXTENDING SOUTH INTO NE FL. MAX TEMPS THURSDAY WILL REACH INTO THE UPPER 80S/LOWER 90S. NIGHTTIME LOWS WILL AGAIN DROP INTO THE 60S. FRIDAY TRANSITIONS BACK TO THE RIDGE RE-BUILDING OVER N FL. THE MID/UPPER RIDGE WILL BUILD NORTHWARD ALONG THE EAST COAST PUSHING THE REMNANTS OF THE FRONTAL BOUNDARY NE OF THE AREA. EAST COAST SEA BREEZE WILL DOMINATE KEEPING TEMPS COOLER NEAR THE COAST AND MAX TEMPS WILL NEAR 90 PRIMARILY OVER THE WESTERN ZONES. LINGERING ISOLATED SHOWERS AND THUNDERSTORMS ARE FORECAST FOR THE NORTHERN PORTION OF SE GA. .LONG TERM...SATURDAY THROUGH TUESDAY... BERMUDA HIGH PRESSURE RIDGE WILL BUILD BACK ACROSS THE FORECAST AREA ESTABLISHING A DRIER AIRMASS. RAIN CHANCES WILL DIMINISH AGAIN WITH THE BEST CHANCES COMING FROM LATE DAY SEA BREEZE INTERACTIONS. MAX TEMPS WILL BE IN THE UPPER 80S EACH DAY AND LOW WILL BE IN THE 60S. && .AVIATION...VFR CONDITIONS EXPECTED...EXCEPT FOR LOWER CONDITIONS IN ISOLATED AFTERNOON THUNDERSTORMS. && .MARINE...NO HEADLINES. SOUTH-SOUTHEAST WINDS 10 TO 15 KNOTS AND SEAS 2-4 FEET EXPECTED. SEAS WILL INCREASE OVER THE WEEKEND DUE TO AN EAST SWELL. && .PRELIMINARY POINT TEMPS/POPS... AMG 65 88 63 86 / 20 50 30 30 SSI 68 82 66 79 / 20 40 20 20 JAX 66 87 65 85 / 20 30 20 10 SGJ 66 84 66 83 / 10 20 10 10 GNV 63 90 63 89 / 20 30 20 10 OCF 63 90 62 89 / 20 30 10 10 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && PRESNALL/WOLF/WALKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 408 AM EDT WED APR 20 2011 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-210900- HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY- ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE- JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY- INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN- COASTAL CAMDEN- 408 AM EDT WED APR 20 2011 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG AND WEST OF THE ST JOHNS RIVER BASIN TO U.S. HIGHWAY 3 0 1 CORRIDOR FROM JACKSONVILLE SOUTHWARD TO PALATKA AND OCALA LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST GEORGIA ON THURSDAY. AN ELEVATED RISK OF RIP CURRENTS IS EXPECTED THIS WEEKEND DUE TO INCREASING SWELLS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. MT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
312 PM EDT WED APR 20 2011
FLZ035-202000-
GILCHRIST-
312 PM EDT WED APR 20 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR GILCHRIST
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 400 PM EDT...
AT 312 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER TRENTON AND NORTHWEST OF BELL...ALMOST
STATIONARY. THESE STRONG THUNDERSTORMS WILL AFFECT AREAS AROUND
TRENTON AND BELL THROUGH 400 PM EDT. HAIL UP TO THREE QUARTER INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2964 8296 2977 8295 2979 8293 2981 8294
2983 8293 2983 8290 2988 8288 2989 8283
2956 8266 2956 8275 2958 8278 2958 8296
2961 8298
TIME...MOT...LOC 1912Z 060DEG 3KT 2959 8283
CARROLLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
325 PM EDT WED APR 20 2011
FLZ032-037-202000-
CLAY-PUTNAM-
325 PM EDT WED APR 20 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHERN CLAY
AND CENTRAL PUTNAM COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 400 PM EDT...
AT 325 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHEAST OF CARRAWAY...OR 9
MILES NORTHWEST OF PALATKA...MOVING WEST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS AROUND PALATKA...CARRAWAY...
HOLLISTER...PUTNAM HALL...MANNVILLE...INTERLACHEN AND FLORAHOME
THROUGH 400 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2955 8179 2961 8194 2982 8198 2984 8168
2965 8165
TIME...MOT...LOC 1925Z 080DEG 8KT 2975 8176
CARROLLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
327 PM EDT WED APR 20 2011
FLZ032-033-037-202000-
CLAY-PUTNAM-ST. JOHNS-
327 PM EDT WED APR 20 2011
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
CLAY...NORTHEASTERN PUTNAM AND CENTRAL ST. JOHNS COUNTIES FOR STRONG
WINDS AND SMALL HAIL VALID UNTIL 400 PM EDT...
AT 328 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHWEST OF ELKTON...OR 8 MILES
NORTH OF HASTINGS...MOVING WEST AT 10 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND ELKTON AND BOSTWICK THROUGH 400 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2966 8166 2987 8176 2988 8160 2980 8157
2977 8153 2979 8153 2981 8155 2984 8156
2986 8155 2987 8158 2988 8158 2989 8146
2978 8139
TIME...MOT...LOC 1928Z 076DEG 7KT 2983 8151
PRESNALLThe national radar mosaic for the moment the first event began.
8 hail, 3 thunderstorm wind, 1 wildfire. Local standard time, as filed.
Nickel to dime size hail was reported 2 miles south of CR 340.
Trees were blown down in the Waccasassa area. The time of the event was based on radar imagery.
Nickel to dime size hail was reported 4 miles west of State Road 26.
Trees were blown down at SW 194th and State Road 45. The time of the event was based on radar imagery.
Dime size hail lasted for about 5 minutes east of Williston.
Lightning started a brush fire near Waldo. Costs of damage were unknown.
Quarter size hail was reported at the intersection of Florida Route 100 and SR21 near Keystone Heights. Small limbs were also reported.
Golf ball size hail was reported in Anthony.
Lawn furniture was blown around and at 16 ft ladder was thrown 12 ft across a boat slip. The time of the event was based on radar.
Ping pong ball size hail was reported north of Ocala.
Nickel size hail was reported near Prestwick Circle in Argyle.
Nickel to quarter size hail was reported by the public west of Middleburg. Localized flooding was also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287853, 287843, 287852, 287844, 287851, 287854, 287850, 287849, 287845, 287848, 287847, 287846.